Manuscripta Mathematica

, Volume 135, Issue 1–2, pp 215–228 | Cite as

On the Seshadri constants of adjoint line bundles

Open Access


In the present paper we study the possible values of Seshadri constants. While in general every positive rational number appears as the local Seshadri constant of some ample line bundle, we point out that for adjoint line bundles there are explicit lower bounds depending only on the dimension of the underlying variety. In the surface case, where the optimal lower bound is 1/2, we characterize all possible values in the range between 1/2 and 1—there are surprisingly few. As expected, one obtains even more restrictive results for the Seshadri constants of adjoints of very ample line bundles. Finally, we study Seshadri constants of adjoint line bundles in the multi-point setting.

Mathematics Subject Classification (2000)




We would like to thank C. Ciliberto who sparked our interest in studying Seshadri constants in the adjoint setting. Also, we thank G. Heier for helpful remarks on an earlier version of our paper. The second author was partially supported by a MNiSW Grant N N201 388834.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Angehrn U., Siu Y.T.: Effective freeness and point separation for adjoint bundles. Invent. Math. 122, 291–308 (1995)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bauer Th.: Seshadri constants on algebraic surfaces. Math. Ann. 313, 547–583 (1999)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bauer Th., Szemberg T.: Seshadri constants on surfaces of general type. Manuscripta Math. 126, 167–175 (2008)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bauer Th. et al.: A primer on Seshadri constants. Contemp. Math. 496, 33–70 (2009)Google Scholar
  5. 5.
    Demailly, J.-P.: Singular Hermitian metrics on positive line bundles. Complex algebraic varieties (Bayreuth, 1990), Lect. Notes Math. 1507, pp. 87–104. Springer (1992)Google Scholar
  6. 6.
    Ein, L., Lazarsfeld, R.: Seshadri constants on smooth surfaces. In Journées de Géométrie Algébrique d’Orsay (Orsay, 1992). Astérisque No. 218 (1993), 177–186Google Scholar
  7. 7.
    Heier G.: Effective freeness of adjoint line bundles. Doc. Math. 7, 31–42 (2002)MATHMathSciNetGoogle Scholar
  8. 8.
    Knutsen A., Syzdek W., Szemberg T.: Moving curves and Seshadri constants. Math. Res. Lett. 16(4), 711–719 (2009)MATHMathSciNetGoogle Scholar
  9. 9.
    Kovács S.J.: The cone of curves of a K3 surface. Math. Ann. 300, 681–691 (1994)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Lazarsfeld R.: Lectures on linear series. Park City/IAS Mathematics series 3, 1–56 (1993)CrossRefGoogle Scholar
  11. 11.
    Lazarsfeld, R.: Positivity in Algebraic geometry I. Springer (2004).Google Scholar
  12. 12.
    Lee S.: Seshadri constants and Fano manifolds. Math. Z. 245, 645–656 (2003)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Morrison D.R.: On K3 surfaces with large Picard number. Invent. Math. 75, 105–121 (1984)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Sommese A.J., Vande Ven A.: On the adjunction mapping. Math. Ann. 278, 593–603 (1987)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Xu G.: Ample line bundles on smooth surfaces. J. Reine Angew. Math. 469, 199–209 (1995)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Fachbereich Mathematik und InformatikPhilipps-Universität MarburgMarburgGermany
  2. 2.Instytut Matematyki UPKrakówPoland
  3. 3.Albert-Ludwigs-Universität FreiburgMathematisches InstitutFreiburgGermany

Personalised recommendations